According to an article published in Headache, the US Food and Drug Administration (FDA) was aware of safety issues associated with the Zecuity transdermal patch for migraine prior to its approval. Issues with testing, product approval, and labeling are cited as underlying the withdrawal of the product from the market.
For this narrative review of events leading to the withdrawal of the Zecuity sumatriptan iontophoretic patch from the market, researchers examined testing, development, approval, and marketing of this product. The patch was developed by NuPathe, Inc. for the treatment of acute migraine and was withdrawn within 10 months of its introduction, following reports of burning and scarring of the skin associated with its use.
The FDA initially denied the new drug application for the product, citing its potential for “severe burns and permanent skin lesions” in clinical trial participants. A subsequent application was approved despite continuing concerns regarding local adverse events, as the agency considered that modifications to the patch had partly addressed those risks.
The FDA mandated the manufacturer to provide periodic safety updates and report any case of burning or scarring within 15 days. Within the first 6 months of release, Zecuity was prescribed 7234 times. There were 389 adverse events, including 117 reports of burning at application site. The product’s labeling warned of the possibility of “burning sensations,” but did not mention potential for skin burns or scars.
Several medical societies, physicians, and patient advocates posted on social media outlets about the product’s benefits, but patients soon began posting photographic and written accounts of Zecuity-related harm, resulting in withdrawal of the product.
Study limitations include sole reliance on publicly available information.
“If we want to reduce the likelihood of future errors and improve the process of developing headache treatments, it is important to evaluate high profile regulatory and development failures,” noted the review authors.
Loder EW, Rayhill M, Burch RC. Safety problems with a transdermal patch for migraine: lessons from the development, approval, and marketing process [published online October 27, 2018]. Headache. doi: 10.1111/head.13424